Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Jacksonville, FL

May 17, 2002Clay County, Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 17, 2002, 5:28 PM EDT for Clay County, Putnam County, Saint Johns County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2002, 5:28 PM EDT (21:28 UTC)
Expired
May 17, 2002, 6:00 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clay County, FL, Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 172128
SVRJAX
FLC019-107-109-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLAY COUNTY IN NORTHEAST FLORIDA
  NORTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA
  CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 600 PM EDT

* AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF BOSTWICK...OR
  ABOUT 10 MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT...
  BOSTWICK...
  PICOLATA...
  BAKERSVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

$$

LAT...LON 2983 8176 2970 8161 2991 8140 2997 8163

CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 2:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT FRI MAY 17 2002

SCATTERED CONVECTION DEVELOPING OVER AREA TODAY WITH DEEP MOIST SW
FLOW AHEAD OF APPROACHING UPPER TROUGH.  EAST COAST SEABREEZE IS
PUSHING INLAND TO NEAR ST. JOHNS RIVER WITH WEST COAST SEABREEZE
MAKING MORE PROGRESS INTO INTERIOR N FL.  EXPECT COLLISION LATER
THIS AFTERNOON WITH UPPER FLOW MOVING STORMS BACK TO EAST COAST.
ISOLATED SEVERE PULSE NOT OUT OF THE QUESTION.

MODELS CONTINUE TO SHOW COLD FRONT MOVING INTO AREA LATE SATURDAY
NIGHT AND SUNDAY.  AVN IS QUICKEST WITH MOVEMENT WHILE STILL
DEVELOPING A LOW OVER S GA.  MESOETA IS MORE CONSISTENT WITH
PREVIOUS RUNS AND DEVELOPS A WEAKER SURFACE LOW BUT IS SLOWER WITH
FRONTAL PASSAGE AND WILL FOLLOW THIS SCENARIO.  AIRMASS VERY MOIST
AND UNSTABLE SO WILL GO WITH LIKELY POPS INTO SATURDAY EVENING.
STRONG HIGH BUILDING TOWARD MID-ATLANTIC STATES INTO EARLY NEXT WEEK
WILL RESULT IN BREEZY AND COOLER CONDITIONS WITH COASTAL SHOWERS
POSSIBLE.

MARINE...WILL GO WITH SCEC CONDITIONS FOR TONIGHT INTO SATURDAY
NIGHT.  COLD FRONT MOVES ACROSS WATERS LATE SATURDAY NIGHT WITH SCA
LIKELY SUNDAY INTO AT LEAST SUNDAY NIGHT.

PRELIM...
AMG TB 068/084 058/076 054 04674
SSI TE 072/084 064/074 062 04676
JAX TE 069/088 066/076 058 04676
SGJ TE 071/088 068/078 061 04676
GNV TE 070/087 067/080 056 04576
OCF TE 070/088 068/081 058 04576=

.JAX...
.GA...NONE.
.FL...NONE.

MZ/JH

In the hours before

Special weather statement, May 17, 11:47 AM EDT, 5 hours 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EDT FRI MAY 17 2002

...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
STORMS ARE EXPECTED TO BE STRONG WITH GUSTY WINDS AND SMALL HAIL.
ISOLATED STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING
DAMAGING WIND GUSTS OF 60 MPH OR MORE. LARGE HAIL MAY ALSO BE
POSSIBLE. RAINFALL AMOUNTS MAY APPROACH 2 TO 3 INCHES IN THE
STRONGER STORMS. THE GREATEST THREAT AREAS APPEARS TO BE IN THE
COASTAL COUNTIES OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA...GENERALLY EAST OF HIGHWAY 301. STORM MOTION IS TO THE
NORTHEAST AT 10 TO 15 MPH AND WILL PUSH THE THUNDERSTORM ACTIVITY
INTO THE MARINE AREA THIS EVENING. MARINERS ARE URGED TO SEEK SAFE
HARBOR IMMEDIATELY IF THREATENING WEATHER APPROACHES. SPOTTER
ACTIVATION MAY BE REQUESTED LATER ON THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:10 PM EDTSpecial Marine WarningJAX95 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.